Necrotizing leukoencephalopathy following CHOP chemotherapy
ABSTRACT Toxic leukoencephalopathy syndromes are rare disorders of cerebral injury characterized by changes in the white matter and accompanying neurologic dysfunction. They have been reported in association with a variety of clinical etiologies, most commonly including severe hypertension, cranial irradiation, and environmental toxins. However, they have also been described in conjunction with immunosuppressive and chemotherapeutic agents. There has been one case of fatal leukoencephalopathy reported following CHOP chemotherapy for non-Hodgkin lymphoma. We report a second case of fatal necrotizing leukoencephalopathy following the administration of CHOP chemotherapy.
- [Show abstract] [Hide abstract]
ABSTRACT: Patients with hematological malignancies may develop white matter lesions, which are usually associated with chemotherapy. Magnetic resonance imaging (MRI) is the imaging modality of choice for identifying chemotherapy-induced, or "toxic", leukoencephalopathy. Brain biopsy in patients with hematological malignancies suspected of sustaining toxic leukoencephalopathy has rarely been performed, because its characteristic MRI findings are considered pathognomotic. Biopsy may be indicated in atypical cases, however, and it may yield unexpected results. We describe a case with white matter lesions that developed in an elderly man treated for non-Hodgkin's lymphoma. The lesions, initially diagnosed with toxic leukoencephalopathy based on MRI findings, turned out to be gliomatosis cerebri.Internal Medicine 01/2010; 49(7):701-5. DOI:10.2169/internalmedicine.49.2729 · 0.97 Impact Factor
- Journal of medical toxicology: official journal of the American College of Medical Toxicology 04/2010; 6(2):217-29. DOI:10.1007/s13181-010-0053-2